Florida, 2012

Hail in Florida, August 14, 2012

August 14, 2012 · NWS TBW · 1 event in 1 county or zone

A humid and unstable environment fueled seabreeze thunderstorms. One of these storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A humid and unstable environment fueled seabreeze thunderstorms. One of these storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 14, 11:53 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 11:53 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1253 PM EDT TUE AUG 14 2012

.SHORT TERM (TONIGHT-THURSDAY)...SERIES OF UPPER TROUGHS CONTINUE
TO ROTATE OVER THE GREAT LAKES REGION INTO THE DEEP SOUTH WHILE
UPPER RIDGE CONTINUES TO GET SUPPRESSED FROM S FL PENINSULA TO OVER
THE NORTHERN CARIBBEAN. WEAK SURFACE BERMUDA RIDGE AXIS OVER THE
SOUTH CENTRAL FL PENINSULA TO SLOWLY DRIFT NORTHWARD THROUGH
THURSDAY. CONTINUE TO EXPECT WARM AND HUMID SUMMERTIME CONDITIONS
AREAWIDE WITH SCATTERED DIURNAL POPS MAINLY ALONG SEA BREEZE AND
BOUNDARY INTERACTIONS.

.LONG TERM (THURSDAY NIGHT-MONDAY)...HIGH PRESSURE WILL RIDGE
ACROSS THE AREA AT THE SURFACE AND ALOFT THROUGH THE PERIOD WITH A
WEAKENING BOUNDARY STALLING JUST NORTH OF THE REGION FOR SUNDAY
AND MONDAY. GENERAL AFTERNOON SCATTERED SEA BREEZE INDUCED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH RAIN CHANCES MAINLY
40 PERCENT. TEMPERATURES WILL BE IN THE 70S FOR LOWS AND IN THE
UPPER 80S TO LOWER 90S FOR HIGHS.

&&

.AVIATION...DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF
MVFR CONDITIONS AT ALL TERMINAL SITES BETWEEN 18 AND 22Z AND HAVE
TEMPOS IN THE TAFS TO COVER THIS...OTHERWISE VFR IS EXPECTED.
VARIABLE WINDS 5 KNOTS OR LESS WILL BECOME SOUTHWEST TO WEST AT 6
TO 8 KNOTS AFTER 18Z WITH GUSTS UP TO 25 KNOTS POSSIBLE IN THE
VICINITY OF THUNDERSTORMS. VARIABLE WINDS LESS THAN 5 KNOTS WILL
RETURN TO THE TERMINALS AFTER 01Z TONIGHT.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS TO MEANDER AND HOLD OVER THE
REGION THROUGH THE WEEK AND INTO THE WEEKEND WITH WINDS AROUND 10
KNOTS OR LESS AND SEAS 2 FEET OR LESS WITH AFTERNOON SEABREEZES
AND SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE REMAINS A TYPICAL SUMMERTIME
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  79  92 /  20  30  20  20
FMY  76  93  76  94 /  20  30  20  40
GIF  75  94  76  94 /  20  40  20  40
SRQ  76  91  76  92 /  20  30  20  20
BKV  72  92  72  93 /  20  30  20  20
SPG  80  91  80  92 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...57/MCMICHAEL
LONG TERM...24/COLSON
Hazardous weather outlook, Aug 14, 4:50 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
550 AM EDT TUE AUG 14 2012

FLZ039-042-043-048>052-055>057-060>062-065-141600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
550 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY THIS AFTERNOON AND
EVENING ALONG THE BAY AND SEA BREEZE BOUNDARIES WITH THE BEST
CHANCES INLAND. THE MAIN THREATS FROM THESE STORMS WILL BE DEADLY
CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND HEAVY RAINS CAUSING
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
EACH DAY ALONG THE SEA BREEZE BOUNDARIES. A FEW STORMS COULD BE
STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 14, 1:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
254 PM EDT TUE AUG 14 2012

FLZ043-141945-
SUMTER-
254 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMTER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR RUTLAND...OR 9 MILES WEST OF WILDWOOD...MOVING EAST AT
10 MPH...WILL AFFECT RUTLAND...LAKE PANASOFFKEE...WILDWOOD AND
OXFORD...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2896 8195 2882 8195 2875 8221 2877 8218
      2878 8219 2879 8217 2882 8218 2890 8227
      2892 8228 2896 8218 2896 8196
TIME...MOT...LOC 1854Z 248DEG 10KT 2886 8217
Special weather statement, Aug 14, 2:12 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
312 PM EDT TUE AUG 14 2012

FLZ051-052-055-056-142015-
HARDEE-POLK-HILLSBOROUGH-MANATEE-
312 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE...NORTHWESTERN HARDEE AND SOUTHWESTERN POLK
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM PLANT CITY AIRPORT TO ALAFIA
RIVER STATE PARK TO DUETTE...OR ALONG A LINE EXTENDING FROM PLANT
CITY TO FISH HAWK TO 19 MILES SOUTH OF FISH HAWK...MOVING EAST AT 5
MPH...WILL AFFECT PLANT CITY AIRPORT...VALRICO...LITHIA SPRINGS STATE
PARK AND FISH HAWK...UNTIL 415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2816 8193 2782 8190 2748 8196 2748 8231
      2782 8224 2815 8227
TIME...MOT...LOC 1911Z 270DEG 5KT 2801 8216 2782 8214
          2757 8219

The radar

The Tampa radar (KTBW), 43 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
August 14, 2:42 PM EST to 2:45 PM EST
Where
Hillsborough County, 0.61 mi W of Plant City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.010, -82.130

Broadcast media relayed a few reports of nickel sized hail from the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408793.